Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Weaning off Effexor

Hi All,

I have a question for anyone who might be able to relate.

I developed a problem with panic attacks about 9 months ago related to a neurological condition called a Chiari Malformation that I recently had surgically corrected.

Back in the fall I saw my doctor and he placed me on 5mg of Lexapro. Initially it worked, but it led to new and worsening depression after about 2-3 months of being on it. When I told my doctor this, he put me on 75mg of Effexor. Initially I felt better, which I'm assuming was a combination of the effexor and weaning off the Lexapro, but after a few short months, I had a similar reaction as I did to the Lexapro. Worsening depression, insomnia, twitching, strange thoughts, mood swings, etc.

Since I haven't had a panic attack in quite some time and my neurological condition has been corrected, my doctor agreed to take me off the Effexor without replacing it with any other antidepressants. I've been off it for three days now, and days 2 and 3 have been really tough. I'm having really intense mood swings and get episodes as if I feel my sanity has decided to hang out in left field for a bit. Almost a sensation as if I'm losing touch with reality for a brief period of time. It's a truly awful feeling.

Has anyone else had similar troubles with/weaning off Effexor? And if so, about how long did it take before you felt normal again?

Thanks so much!
6 Responses
Avatar universal
I should also note, I have a prescription for Valium I was given for muscle spasms following my surgery that was 3 weeks ago. I also have a prescription of Xanax that I was prescribed for "as needed anxiety" back in the fall. I'm going to ask my doctor this when I see him tomorrow, but I have heard some people have used these medications to help "ease" off Effexor with some success. Has anyone had this experience? As of right now, I'm coming off 75mg of effexor "cold turkey" as I stopped taking it at the direction of my doctor (because I had such a bad reaction to it) over the phone on 7/10. He said when I see him tomorrow we can discuss the best way to come off it permanently. Personally, I'd rather use Xanax or Valium as needed to cope with the symptoms rather than take any more effexor. But I will digress to my doctor's opinion.
Avatar universal
You've learned why you don't do this with doctors but with psychiatrists you quiz first whether they know how to take you safely off these meds.  Effexor and Paxil are the two most difficult drugs out there to stop taking, and you did it cold turkey.  You should never ever ever do that -- it's hard enough to quit with slow tapering.  What I'd do:  go back on the last dose of Effexor at which you felt fine, and then find a good psychiatrist who can taper you off as slowly as you need -- not some general schedule, but one that suits you.  What you're suffering now is withdrawal from the Effexor.  As for the valium and Xanax, they shouldn't be taken together and are themselves extremely difficult to stop taking if you take them regularly, so be careful about that.  I don't think any other drug is that useful in withdrawing from these drugs, as the problem is the brain has a hard time adapting back to working normally and additional drugs keep it working abnormally, but others disagree and do it other ways.  Once you successfully get off the Effexor, move on with your life, and remember what you've learned about doctors and your need to question what they're doing as you would with any other professional.  Peace.
Avatar universal
I told my doctor what was going on and he gave me a prescription for Effexor XR 37.5mg to be taken once a day for 2 weeks. Then he said to take one pill every other day for another 2 weeks. And after this if I felt up to it I could stop taking it for good. Does this sound about right?
Avatar universal
No.  See a psychiatrist.  This is the one general schedule fits all mentality primary care physicians and many psychiatrists have, but what you want is someone who will do what suits you best.  You can try what your doc has recommended, but I'd be happier if he just put you back on what you were taking before and tapered you off as slowly as you need to as this drug can be hard to quit taking.  It could also go really really easily.  You just never know.  I just think it's best to play it safe and treat each patient as the individual they are, but you need to make the decisions here and if you're comfortable with your doc and his suggestion give it a try.
Avatar universal
Me again. So I'm about 6 weeks into weaning off effexor. I was originally on 75mg, so my doctor prescribed 37.5mg for two weeks, and then 37.5mg every other day for two weeks. As of right now, I have been completely off it for about 2 - 3 weeks. I'm still not feeling like myself though. Or how I felt before I started taking any anti-depressants. I'm not having any panic attacks, just have mood swings and feel really foggy.

Has anyone had similar problems this long after being off effexor? I will say it has gotten better from the initial withdrawal, but I just want to feel like myself again. How long before I can expect it to remain in my system? I'm just assuming the medication is still the issue as I never had any of these problems before taking the medication.

Thanks again.
Avatar universal
It's been out of your system for a long time -- it only stays in your system for a matter of hours.  Withdrawal is your brain trying to adapt back to working without the artificial changes drugs bring.  Some people have no problems, some have big problems, some medium.  Nobody can predict how long it will last, but hopefully it will go away sooner than later.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?